Alert archive / North Carolina / Heat Advisories in 2021

Heat Advisory 3, NWS Newport/Morehead City, NC

August 12, 202115 counties in North Carolina

NWS Newport/Morehead City, NC issued this heat advisory at Aug 12, 2021, 2:32 PM EDT for 15 counties in North Carolina. It took effect at Aug 13, 2021, 12:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2021, 2:32 PM EDT (18:32 UTC)
In effect from
Aug 13, 2021, 12:00 PM EDT
Expired
Aug 13, 2021, 7:00 PM EDT
In force
7 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Carteret County, NC, Craven County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Onslow County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1921 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS72 KMHX 121832
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
232 PM EDT Thu Aug 12 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-130930-
/O.NEW.KMHX.HT.Y.0003.210813T1600Z-210813T2200Z/
/O.CON.KMHX.HT.Y.0002.000000T0000Z-210812T2300Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Beaufort, Harkers Island, 
Sea Level, Cedar Island, Jacksonville, Richlands, Half Moon, 
Swansboro, Sneads Ferry, North Topsail Beach, Duck, Kitty Hawk, 
Kill Devil Hills, Nags Head, and Manteo
232 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 6 PM EDT FRIDAY...

* WHAT...Heat index values up to 107 expected.

* WHERE...Portions of eastern North Carolina.

* WHEN...From noon to 6 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

11
2 follow-up statements
731 
WWUS72 KMHX 122236
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
636 PM EDT Thu Aug 12 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-131045-
/O.CAN.KMHX.HT.Y.0002.000000T0000Z-210812T2300Z/
/O.CON.KMHX.HT.Y.0003.210813T1600Z-210813T2200Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Beaufort, Harkers Island, 
Sea Level, Cedar Island, Jacksonville, Richlands, Half Moon, 
Swansboro, Sneads Ferry, North Topsail Beach, Duck, Kitty Hawk, 
Kill Devil Hills, Nags Head, and Manteo
636 PM EDT Thu Aug 12 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM EDT FRIDAY...

* WHAT...Heat index values up to 107 expected.

* WHERE...Portions of eastern North Carolina.

* WHEN...From noon to 6 PM EDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
181 
WWUS72 KMHX 130704
NPWMHX

URGENT - WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
304 AM EDT Fri Aug 13 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-132000-
/O.EXT.KMHX.HT.Y.0003.210813T1600Z-210813T2300Z/
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-
Including the cities of Williamston, Robersonville, Oak City, 
Jamesville, Greenville, Bethel, Farmville, Grifton, Grimesland, 
Plymouth, Roper, Creswell, Columbia, Gum Neck, Manns Harbor, 
Stumpy Point, East Lake, Snow Hill, Hookerton, Walstonburg, 
Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, 
Fairfield, Ponzer, Scranton, Swanquarter, Wallace, Warsaw, 
Kenansville, Beulaville, Faison, Kinston, La Grange, Pink Hill, 
Maysville, Pollocksville, Trenton, Oriental, Bayboro, Arapahoe, 
Vandemere, Vanceboro, Ernul, Dover, Cove City, New Bern, 
River Bend, Fairfield Harbor, Havelock, Morehead City, Newport, 
Atlantic Beach, Emerald Isle, Stella, Beaufort, Harkers Island, 
Sea Level, Cedar Island, Jacksonville, Richlands, Half Moon, 
Swansboro, Sneads Ferry, North Topsail Beach, Duck, Kitty Hawk, 
Kill Devil Hills, Nags Head, and Manteo
304 AM EDT Fri Aug 13 2021

...HEAT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

* WHAT...Heat index values 105 to 109 expected.

* WHERE...Portions of eastern North Carolina.

* WHEN...From noon today to 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this heat advisory went out at Aug 12, 9:38 AM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 12, 9:38 AM EDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
938 AM EDT Thu Aug 12 2021

.SYNOPSIS...
High pressure will influence the weather through late week.
A cold front will approach the area late this weekend. A more
unsettled period is likely early next week as tropical moisture
moves up the Southeast coast.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 935 AM Thursday...Very little cloud cover on satellite at
mid morning with temperatures already into the low/mid 80s with
muggy dewpoints in the mid 70s. Despite the humidity, low-level
flow is mostly WSW/W which should limit convection today and
have removed PoPs from the afternoon forecast as any showers or
storms will be very isolated. Heat Advisory remains in effect
this afternoon as highs temperatures in the low to mid 90s,
coupled with the mid 70s dewpoints will push the apparent
temperature values to the 105-109 degree range.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 245 AM Thu...Another quiet night expected as continues at
the surface and aloft. Mostly clear, warm and muggy tonight.
Overnight lows will be in the mid 70s inland and upper 70s to 80
deg for the beaches.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 AM Thurs...Hot and humid conditions will continue
Friday and Saturday, with heat indices 100-110, and continued
mostly dry weather. A weak cold front will approach from the
north on Sunday, with slightly cooler conditions as well as an
increased threat of rain. A more unsettled pattern is likely
early next week as tropical moisture associated with the
remnants of Tropical Cyclone Fred move up the Southeast coast.

Friday and Saturday...Heat and humidity will continue Friday and
Saturday with high pressure holding strong offshore. Low level
thicknesses support highs in the low to mid 90s inland Friday,
and low 90s Saturday, while along the coast expect highs in the
upper 80s to around 90 both days. Heat index values are expected
to be 100-110 during peak heating both days, with the most
oppressive conditions expected Friday afternoon. Lack of mid
level moisture, and general lack of forcing will lead to mostly
dry conditions, though better moisture may work into the
northwest coastal plain late Saturday afternoon, leading to a
better chance for rain, as a cold front approaches from the
north.

Sunday...A weakening cold front will continue
to slowly push south into northern NC Sunday, however there
remains uncertainty as to how far south the front will get
before stalling. The ECMWF remains the northernmost solution,
keeping most of Eastern NC south of the front, while the GFS/CMC
bring the front through most of the area before stalling. Where
exactly this front stalls will have a big impact on the precip
and temp forecast (GFS/CMC wetter/cooler and ECMWF warmer/drier),
so will keep the PoP forecast at high chance and temperatures
just below normal.

Monday through Wednesday...Uncertainty becomes greater into
early next week as much will depend on the eventual track and
timing of Tropical Cyclone Fred as it moves up the Southeast
coast. Despite the details remaining murky, there is a strong
signal in a more unsettled pattern Monday through Wednesday, as
deep moist southerly flow overspreads the region. Convective
activity should rise to a maximum during the afternoon and
evening hours each day during peak heating, and become more
scattered during the overnights. With decreasing low level
heights and increased cloud cover, expect highs to remain below
average.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 630 AM Thu...Pred VFR conditions expected through the
period. Sct cu will develop again this afternoon with SW wind
gusts near 15 kt. Light SSW winds should limit fog threat Friday
morning.

LONG TERM /Friday through Monday/...
As of 330 AM Thurs...Generally VFR conditions are expected
through Saturday with only isolated to widely scattered
afternoon thunderstorms possible. Shower and thunderstorms are
expected to increase in coverage Sunday and into early next week
with better chances for occasional sub VFR conditions.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 940 AM Thursday...No changes needed to the current marine
forecast as SW/WSW winds continue at 10-15 knots with seas
around 2 feet. Winds will be increasing to 15-20 kt late
afternoon and evening. Seas will be 2-3 ft, with occasional 4
footers possible across the outer central and northern waters
during periods of stronger flow.

LONG TERM /Friday through Monday/...
As of 330 AM Thurs...The S-SW sea breeze/land breeze diurnal
circulation pattern with the late day/evening enhancement of
wind speeds from 10-15 kt to 15-20 kt is expected to continue
through Saturday. Thereafter, the flow weakens quickly Sunday as
a cold front approaches the region, and winds will likely come
around to the E on Monday at 5-10 kts. Seas will run 2-3 ft,
increasing to 3-4 ft during periods of stronger flow.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 7 PM EDT this evening for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199-203.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CQD
LONG TERM...JME/SGK
AVIATION...CQD/SGK
MARINE...CTC/CQD/SGK
Hazardous weather outlook, Aug 12, 4:42 AM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
442 AM EDT Thu Aug 12 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-130845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-
442 AM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values around 105 degrees expected Friday, and 100 to 105
degrees Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-130845-
Ocracoke Island-Hatteras Island-
442 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Heat index values 100 to 105 degrees expected this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values will reach 100-105 degrees Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Heat Advisories in North Carolina, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.